More than one in ten people with HIV suffer from seizures. The American Academy of Neurology, an association of more than 24,000 professionals in neurology and the neurosciences, recently released a new guidelines suggesting that physicians use caution when choosing seizure medication in patients with HIV in order to avoid possible drug interactions. This guideline was also published in Epilepsia, the journal of the International League Against Epilepsy.
The guideline states that when certain seizure medications are combined with certain HIV therapies, it may result in these medications becoming either less effective or more toxic. For example, anti-epileptic medications such as phenobarbital, phenytoin and carbamazepine may lower the levels of HIV/AIDS drugs in the blood, increasing the risk of an HIV relapse. This is particularly concerning in developing countries, where the options for treatment of seizures or HIV is limited, increasing the risk of drug interactions.
"It is important that patients know exactly which drugs they are taking and provide that information to all prescribing health care providers caring for them," lead guideline author Gretchen L Birbeck, MD, MPH, DTMH of Michigan State University stated in an American Academy of Neurology press release earlier this month. Medications can have complex interactions and side-effects. Dr. Birbeck's comment applies not just to those with seizures or HIV, but to anyone taking a medication.